Funnel Cloud, Charles
- When
- March 29, 6:07 PM EST
- Where
- Charles County, Nanjemoy
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.474, -77.013 (the zone’s center; the record gives no point)
A funnel cloud was spotted.
A severe thunderstorm pushed across the Potomac River from Stafford County, Virginia into Charles County around Nanjemoy about 6 PM. A funnel cloud dropped from the storm over Nanjemoy and was spotted again several times as the storm moved toward La Plata.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A severe thunderstorm pushed across the Potomac River from Stafford County, Virginia into Charles County around Nanjemoy about 6 PM. A funnel cloud dropped from the storm over Nanjemoy and was spotted again several times as the storm moved toward La Plata. The funnel touched down briefly about 2 miles southwest of La Plata and again about 3 miles east of town. A few trees were downed at the site of the first touchdown. The second touchdown near Hawkins Gate Road resulted in little if any damage. When the storm was passing directly over La Plata it produced penny sized hail. A police officer took a photograph of a wall cloud over Town Hall as the storm moved through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 29, 2:07 PM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 207 PM EST SAT MAR 29 2003 .TNGT...FROPA ALREADY OCCURRED W OF SHEN VLY. MESO LOW HAS SLOWED PROGRESS. OVRALL MDL CONSENSUS...WL BRING CDFNT E OF BLURDG BY START OF PD...AND E OF CWFA BY MIDNGT. CNVCTV FCST TRICKY...AS CAPPING... MINIMAL INSOLATION...AND ONLY MODEST INSTAB A HINDERANCE. SUSPECT THERE WONT BE MUCH THNDR AFTR SUNSET...AND ONLY ALNG FRNTL BNDRY WHERE FORCING IS THE BEST. CATEG POPS...BUT WL PLACE EMPH ON EVNG. CAA WL POUR IN BHD FRNT...AS ALREADY SEEN IN PTMC HIGHLANDS TDA. TEMPS/HGTS/TKNS ALL POINT TO MIX W/ SNW WRN RDGS TWD DAWN. MET/MAV MIN-T CLOSE AND BLEND TAKEN. HTS SUN AND BEYOND. FROM SVR TSTMS AND 70S...TO SNOW IN 24 HRS SEEMS HARD TO BELEIVE...BUT HERE IT COMES. NGM AND AVN MOS INTERESTING IN THAT EVERY THREE HOUR TEMPERATURE GETS COLDER FROM 18Z TODAY ALL THE WAY THRU 12Z MONDAY MORN...INCLUDING TMPS FALLING ALL DAY SUNDAY. COLD AIR WILL BE COMING IN QUICKLY BEHIND THIS FRONT AT ALL LVLS EXCPT THE BL...AND THAT WILL PRODCE SNOW MELTNG ON IMPACT...THEN SNOW ACCUM ON GRASSY AREAS AS THE INTENSITY INCRSES LATE SUN MORN AND SUN AFTRN. DO NOT SEE THIS CAUSING ANY PROB ON ROADS EAST OF THE BLUE RIDGE OR IN THE VALLEYS WEST OF THE BLUE RIDGE. GROUND TMPS AND BL TMPS JUST STARTING TOO WARM. THE LARGEST PROB I SEE FROM ALL OF THIS MAY BE AN ELEVATION SNOW EVENT. FOR THE SKYLINE DRIVE AREA...AND THE RIDGES WEST OF THE BLUE RIDGE COULD SEE 2 TO 4 INCHES OF ACCUM...WITH SOME ACCUM EVEN ON THE ROADS THERE. THIS COULD POSE PROBS WITH I-68 AND OTHER RIDGE CROSSING ROADS IN THE WEST. ONLY A VERY SMALL CHANCE OF SEEING 5 INCHES ON THE HIGH RIDGES AND THAT SMALL CHC COMBINED WITH THE VERY SMALL AMOUNT OF AREA THAT WE ARE TALKING ABOUT WILL NOT HAVE ANY WATCH FOR OUR CWA...THIS ALSO WILL LINE UP WELL WITH SURRNDG OFFICES. THANKS FOR THE COORD CTP AND RLX. AM IMAGINING THAT SOME SORT OF WINTER WX ADVSRY WILL HAVE TO BE ISSUED TOMORROW MORN FOR THE COUNTIES THAT HAVE THE HIGH SPOTS...ABV 1500FT. AGAIN THE 900MB TMPS AND 1000-850MB THCKNS ARE ALL WELL BELOW CRITCL VALS BY 18Z THRU THE WHOLE CWA...BUT BL AND SFC TMPS STAY ABOVE THRU THE DAY ON SUN. ALSO WORKING AGAINST ACCUM... FIRST...THE FACT THAT APRIL 1ST IS TUE...AND IT BECOMES EXCEEDINGLY DIFFCLT TO HAVE ROADWAY ACCUM SNOW ESPECIALLY DURING THE DAYTIME. ALSO...SFC AND SUBSFC TMPS ARE WARM GIVN THAT WE HAVE BEEN IN THE 60S AND 70S FOR A WEEK NOW WITH ONLY SOME OF THE COLDER SPOTS EVEN GETTING BELOW FREEZING. AGAIN...COULD SEE SOME ACCUM ON GRASSY AREAS AND ON VEGETATION EVEN AN INCH OR TWO...BUT NOTHING THAT WILL CAUSE MANY...IF ANY PROBS. THRU THE REST OF THE WEEK. SNOW COMES TO AN END SUN EVE AND IT BECOMES BLUSTERY BEHIND THE NE LOW. MON WILL START MSUNNY AND COLD BUT IT WILL BECOME MCLDY DURING THE DAY AS A FOLLWNG S/W MOVES THRU AND WARM LATE MAR SUN HEATS THE BL UNDER A COLD ATMOS. WILL LIKELY BE SOME SHSN IN THE MNTS WITH THE S/W. TUE A S/W RACES SE THRU PA AND NY SWEEPING A COLD FRONT INTO THE AREA. WILL MOVE OUR GOING CHC OF RAIN UP A FEW HOURS TO INCLUDE TUE MORN. PSUNNY ON WED AS WHAT IS LEFT OF THE FRONT STALLS OVR THE AREA. THERE IS A SMALL CHC OF DAMMING ON WED NIGHT IF THE HIGH OVR THE NE GETS STRONGER THAN CURRNTLY FORECAST. SOMETHING TO WATCH OUT FOR...BUT WILL NOT FORECAST IT ATTM. ASSUMING THERE IS NO DAMMING...THU LOOKS NICE AS THE FRONT RACES N AS A WARM FRONT AND WE GET UNDER BERMUDA HIGH PRES. MSUNY AND WARMER. WARMTH EXTNDS INTO FRI BEFORE OUR NEXT COLD FRONT MOVES THRU FRI EVE. THAT FRONT LOOKS DRY ATTM. PSUNY AND SLIGHTLY COOLER FOR SAT. STRONG .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT MD CHES BAY AND TIDL POTOMAC.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-300900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1135 AM EST FRI MAR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A STRONG COLD FRONT LOCATED BETWEEN THE ALLEGANY FRONT AND THE SHENANDOAH VALLEY LATE THIS MORNING WILL MOVE EAST TO THE CHESAPEAKE BAY BY EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. AS THE AIR MASS BECOMES MORE UNSTABLE... SOME OF THESE STORMS COULD PRODUCE STRONG WINDS. CENTRAL VIRGINIA EAST OF THE BLUE RIDGE /THE CHARLOTTESVILLE TO FREDERICKSBURG CORRIDOR/ AS WELL AS SOUTHERN MARYLAND HAVE THE GREATEST OPPORTUNITY TO SEE STRONG THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... ONCE THE FRONT PASSES TEMPERATURES WILL DROP AS THE COLDER AIR MOVES IN. THERE IS A CHANCE FOR SOME WET BY SUNDAY MAINLY IN THE HIGHER ELEVATIONS. ON SUNDAY SNOW WILL CONTINUE IN THE HIGHER ELEVATIONS...A RAIN SNOW MIX IS EXPECTED ELSEWHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. HTS
MDZ004-005-291945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 151 PM EST SAT MAR 29 2003 ...STRONG THUNDERSTORMS IN NORTH CENTRAL MARYLAND... AT 151 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF HARNEY TO JEFFERSON...MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. CARROLL AND EASTERN FREDERICK COUNTIES IN MARYLAND WILL BE AFFECTED BY THESE STORMS THROUGH 245 PM EST. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
MDZ016-VAZ057-292000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 220 PM EST SAT MAR 29 2003 ...STRONG THUNDERSTORMS CROSSING THE POTOMAC RIVER... AT 220 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KING GEORGE...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE COMMUNITIES OF LA PLATA...WHITE PLAINS...DENTSVILLE... FAULKNER...IRONSIDES...RIPLEY...DAHLGREN...FAIRVIEW BEACH... JERSEY...KING GEORGE...ROLLINS FORK AND WEEDONVILLE WILL BE AFFECTED BY THIS STORM THROUGH 300 PM EST. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
VAZ039>041-051-292045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 258 PM EST SAT MAR 29 2003 ...STRONG THUNDERSTORMS DEVELOPING ALONG THE BLUE RIDGE... AT 258 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF MARKHAM TO 13 MILES SOUTHWEST OF GRAVES MILL...MOVING EAST AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. MADISON...CULPEPER...RAPPAHANNOCK AND FAUQUIER COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 345 PM EST. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-301000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 348 PM EST SAT MAR 29 2003 ...A RAINY NIGHT WILL CHANGE TO WET SNOW ON SUNDAY... A LATE SEASON STORM SYSTEM IS EXPECTED TO DEVELOP ALONG THE EAST COAST EARLY SUNDAY...AND MOVE TOWARD NEW ENGLAND SUNDAY NIGHT. COLD AIR MOVING OUT OF THE GREAT LAKES WILL MOVE INTO THE REGION OVERNIGHT AND SUNDAY. THIS WILL SET THE STAGE FOR A LATE SEASON SNOW FALL OVER MUCH OF THE REGION. FOR THE MAJORITY OF THE REGION...RAIN WILL CHANGE TO A WET SNOW ON SUNDAY...THEN TAPER OFF SUNDAY EVENING. SINCE THE TEMPERATURE WILL BE ABOVE FREEZING OVER MOST OF THE AREA...THE INCH OR SO OF ACCUMULATING SNOW WILL BE LIMITED TO GRASSY SURFACES AND OTHER VEGETATION. SNOW WILL NOT ACCUMULATE ON THE ROADS...WHICH WILL REMAIN WET. THE EXCEPTION WILL BE ALONG THE SKYLINE DRIVE AREA OF THE BLUE RIDGE AND ALONG THE MOUNTAIN RIDGES WEST OF THE BLUE RIDGE IN WESTERN MARYLAND...EASTERN WEST VIRGINIA...AND NORTHWEST VIRGINIA. IN THESE HIGHER ELEVATIONS TEMPERATURES WILL BE COLDER AND SNOW WILL LIKELY ACCUMULATE ONE TO THREE INCHES DURING THE LATE MORNING THROUGH EVENING. HAZARDOUS TRAVEL CONDITIONS MAY DEVELOP REGION WIDE LATER SUNDAY NIGHT AS TEMPERATURES CONTINUE TO DROP BELOW FREEZING WITH WET PAVEMENT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. STRONG
MDZ006-007-011-292230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 412 PM EST SAT MAR 29 2003 ...STRONG THUNDERSTORMS OVER NORTHEAST MARYLAND... AT 412 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PYLESVILLE TO 3 MILES SOUTH OF MILFORD MILL... MOVING EAST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. HARFORD...BALTIMORE CITY AND BALTIMORE COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 530 PM EST. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The national radar mosaic for the moment the first event began.
2 tornado, 1 funnel cloud, 1 hail. Local standard time, as filed.
A funnel cloud was spotted.
A tornado briefly touched down just southwest of La Plata.
Penny sized hail fell.
A tornado briefly touched down just east of La Plata near Hawkins Gate Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyThe tornado archive for Maryland, 2003Warnings in Maryland, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347254, 5347621, 5347255, 5347622.